Q: Lamictal Rash & Seasonal Allergies
I re-started Lamictal about 2 months ago after being off it for 3
years. During the time I was on it before I had frequent nausea/vomiting (high
dose). This time around I had done very well at 50 mgs until I developed the
rash all over most of my face last week.
I've had more seasonal allergies this year than in many previous years. In fact
I had scheduled an appointment to get an allergy med the day my face progressed
from "I think I might have a tiny rash" to "wow, that's a big rash". I was
having so much reaction to outside stuff that I couldn't get past a cold.
Could seasonal allergies have been the trigger here since I already had a lot of
histamine in my body? The fact that they seem paired is going to influence my
decision about trying again, but this is so hard because this has given me the
first good month I have had in years.
Dear Anonymous --
When we first started using lamotrigine (Lamictal) in psychiatry, we were so
paranoid about this rash, I think most practitioners followed quite strictly the
official position recommended by the company: if one sees a rash of any kind,
one should stop the medication and never use it again.
After several years of experience with it, some mood experts began to be less
cautious. I remember being surprised when I heard a well-known research team
leader describe an alternative strategy, in which won a rash was seen, the dose
was decreased to the previous step in the upward progression, and kept there
until a rash disappeared, monitoring closely all the while. I have heard that
strategies described now many times and have generally followed that approach
myself. Mind you, "monitoring closely" can mean something as intensive as having
the patient call me every single day and did not take any further doses until I
called back and we discuss exactly what he or she observes and is experiencing.
I generally do this only with patients who are capable of that kind of close
follow-up. By contrast, for example, when I use this medication in a local Free
Clinic, I go by the original recommendation from the company in most cases.
All that is by way of reminding you that the rash we are talking about here is
potentially very dangerous, even lethal in some circumstances. Given your
experience, any re-exposure to this medication should be done only with close
supervision from your prescriber.
As to whether or not your allergies might have had an impact on having that rash
show up, that is indeed possible. One of the groups that has studied means of
lowering the rash rate, at Stanford, has recommended "dermatologic precautions"
when starting lamotrigine: no new soaps or lotions or anything else knew coming
in contact with your skin, if possible; no new medications, if possible; and
avoiding sunburn, and an even avoiding new foods. Obviously, the goal here is to
keep your immune system from getting all revved up while starting lamotrigine.
Extending their logic, it does seem reasonable to conclude that seasonal
allergies might reflect a "revving up" of your immune system.
Unfortunately, however, having now potentially been sensitized to this
medication, any re-exposure may carry even greater risk. The fact that your rash
occurred on your face also raises concern level somewhat higher. Therefore, you
and your prescriber will face a tough decision about risks and benefits if you
look at restarting this medication, despite your good response to it.
In any case, I hope you're able to find a workable solution. Good luck with
Published September, 2007